Nebraska, 2008

Damaging Wind in Nebraska, June 16, 2008

June 16, 2008 · NWS GLD · 1 event in 1 county or zone

Strong thunderstorms moved across southwest Nebraska during the early morning hours producing heavy rainfall and strong winds. An intense thunderstorm outflow produced damage to a home in northern Dundy county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong thunderstorms moved across southwest Nebraska during the early morning hours producing heavy rainfall and strong winds. An intense thunderstorm outflow produced damage to a home in northern Dundy county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 16, 2:00 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 16, 2:00 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
300 AM MDT MON JUN 16 2008

.DISCUSSION...A RIDGE WILL BE OVER THE ROCKIES THROUGH THIS PERIOD
WITH NORTHWEST FLOW ACROSS NORTHWEST KANSAS. SURFACE HIGH
PRESSURE WILL DOMINATE OVER NORTHWEST KANSAS THROUGH WEDNESDAY
FOLLOWED BY LOW PRESSURE IN EASTERN COLORADO WEDNESDAY NIGHT.

THE MAIN FORECAST ISSUE IS POPS.

FOR THIS MORNING...CURRENT SHORTWAVE RIDING OVER THE TOP OF THE
RIDGE IS POISED TO BRING A CHANCE FOR SHOWERS/ISOLATED THUNDERSTORMS
ACROSS THE NORTHEAST FORECAST AREA THIS MORNING. THIS AFTERNOON AND
TONIGHT DYNAMICS ARE VERY WEAK. IF THERE IS EVEN A SLIGHT CHANCE IT
SHOULD BE OVER THE SOUTHWEST PART OF THE FORECAST AREA.
TUESDAY...BOTH THE NAM/GFS INDICATE LITTLE IF ANY DYNAMICS SO WILL
CUT BACK POPS TO SLIGHT CHANCE WHICH AGREES WELL WITH MOS GUIDANCE.
TUESDAY NIGHT...THE NAM SHOWS A DECENT SHORTWAVE COMING THROUGH IN
NORTHWEST FLOW. MOISTURE AND INSTABILITY SUPPORT THUNDERSTORMS. PLAN
TO STAY WITH CURRENT CHANCE POPS. A SOUTHEAST WIND WILL BRING
INCREASING SURFACE MOISTURE NORTHWARD ACROSS THE FORECAST AREA LATE
TUESDAY NIGHT. CURRENT GRIDS ALREADY HAVE PATCHY FOG AND THIS LOOKS
ON TRACK.WEDNESDAY...DO NOT SEE ANY FORCING FOR THUNDERSTORMS DUE TO
SHORTWAVE ENERGY. SUBSIDENCE IS INDICATED. A SHORTWAVE COMES THROUGH
IN THE LATE AFTERNOON BUT ITS DYNAMICS SHOULD BE WELL SOUTH OF THE
FORECAST AREA. CONSEQUENTLY WILL ADJUST TO FORECAST DOWN TO NIL
POPS. WEDNESDAY NIGHT A SHORTWAVE COMES THROUGH NORTHWEST FLOW.
DEWPOINTS ARE AROUND 60 WITH SOME UPWARD VERTICAL VELOCITIES
INDICATED. THE CURRENT FORECAST HAS CHANCE POPS WHICH ARE PROBABLY
REASONABLE BUT DO NOT FEEL CONFIDENT ENOUGH TO GO ANY HIGHER.

TEMPERATURES WILL STILL BE QUITE WARM IN SPITE OF MORNING FOG. MAX
TEMPERATURES WILL RISE INTO THE MID 70S TODAY AND IN THE LOWER 80S
WED. BY WED TEMPERATURES SHOULD RISE TO AROUND 90. MIN TEMPERATURES
SHOULD RANGE FROM THE MID 50S TONIGHT TO THE LOWER 60S WED NIGHT.

FS
&&

.AVIATION...
1115 PM MDT SUN JUN 15 2008

FOR THE 06Z TAF CYCLE...VFR CONDITIONS MAY DETERIORATE TO MVFR
CEILINGS MOVING OVER KGLD AFTER 12Z. CEILINGS OVER KMCK ARE
EXPECTED TO REMAIN VFR WITH A SCT LAYER OF LOW LEVEL CLOUDS AFTER
06Z. A FEW THUNDERSTORMS MAY BE POSSIBLE THROUGH 18Z...HOWEVER
LEFT CB OUT OF THE TAFS AS IT IS UNCERTAIN IF ANY STORM WILL
DIRECTLY IMPACT A TAF SITE.

KTB
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jun 15, 7:17 PM MST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
817 PM MDT SUN JUN 15 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
817 PM MDT SUN JUN 15 2008 /917 PM CDT SUN JUN 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT SPREADING IN
COVERAGE FROM THE NORTHWEST TO THE SOUTHEAST. THE MAIN THREAT WILL
BE CLOUD TO GROUND LIGHTNING AS THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SURFACE WINDS FROM THE EAST...COMBINED WITH A SERIES OF UPPER
LEVEL DISTURBANCES FROM THE NORTHWEST WILL BRING A CHANCE OF
THUNDERSTORMS TO THE REGION OVER THE NEXT SEVERAL DAYS. ALTHOUGH
A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND HEAVY RAIN WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

KTB

The radar

The Goodland radar (KGLD), 91 km away, was scanning. The volume nearest the first event began at 10:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
June 16, 3:30 AM MST
Where
Dundy County, 13 mi NW of Benkelman
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.183, -101.704

A home lost about 20% of its roof, and five utility poles nearby were broken by a strong thunderstorm downburst. A patio fence was damaged and the last section of an irrigation pivot were blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103797.